Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 232, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 14, 1998, 6:54 PM CDT for Logan County, Nebraska. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 1998, 6:54 PM CDT (23:54 UTC)
- Expired
- Aug 14, 1998, 8:00 PM CDT
- In force
- 66 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Logan County, NE
The radar
The North Platte radar (KLNX), 44 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:15 PM CDT | Hail 0.75 | Stapleton, NE | |
| Aug 14, 7:55 PM CDT | Hail 1.75 | Stapleton, NE | Golfball size hail accompanied by 50 to 60 mph winds caused extensive damage to buildings and vehicles in and around Stapleton. Considerable crop damage near Stapleton. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2421 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
497 WUUS1 KLBF 142355 RRA SVRLBF NEC113-150100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 654 PM CDT FRI AUG 14 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA * UNTIL 800 PM CDT * AT 653 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 39 MILES WEST NORTHWEST OF BROKEN BOW OR 16 MILES NORTH NORTHEAST OF GANDY MOVING SOUTHEAST AT 15 MPH. * THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS NORTH AND EAST OF STAPLETON. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS M. MUTCHLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:45 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 14, 2:45 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 PM CDT FRI AUG 14 1998
FORECAST CHALLENGE WITH THIS AFTERNOONS CYCLE...EFFECTS OF THE NEXT
SHORT WAVE TROUGH
MODEL PERFORMANCE DISCUSSION...
LAST NIGHTS ETA, NGM, AND AVN DID WELL WITH MOST OF THE HEIGHT
FEATURES AT 500MB. THE ETA AND AVN DID THE BEST WITH THE LOCATION OF
THE IDAHO/MONTANA VORT MAX. LOOKING AT SATELLITE, THOUGH, THE ETA
APPEARS TO HAVE OVERDONE THE STRENGTH OF THE VORTICITY IN THAT AREA. IT
DOES HAVE THE VORT MAX WEAKENING AS IT MOVES INTO THE ANTICYCLONIC
DIFFLUENCE IN CENTRAL NEBRASKA. THE ETAS SPEED OF THE MOVEMENT SEEMS
MORE REASONABLE THAN THE SLOWER AVN BECAUSE THE HEIGHT GRADIENT IS
TIGHT AND THE VORTEX SHOULD MOVE ALONG AT A PRETTY GOOD CLIP UNTIL IT
REACHES THE DIFFLUENT 500MB HEIGHT FIELD IN CENTRAL NEBRASKA AT ABOUT 36
HOURS. THE AVN AND ETA COME TOGETHER AT THAT TIME. SO, HAVE CHOSEN THE
ETA FOR THE FIRST TWO PERIODS AND COMBINED THE ETA AND THE AVN/MRF FOR
THE LAST TWO.
FIRST PERIOD DISCUSSION...
THE HIGHER VORTICITY LOBE COMING OUT OF SOUTH DAKOTA TONIGHT WILL
PRODUCE SOME CYCLONIC VORTICITY ADVECTION IN CENTRAL NEBRASKA BY 00Z
WITH THE CVA MOVING INTO SOUTH CENTRAL NEBRASKA BY 06Z. HOWEVER, QG
FORCING IS WEAK. NEVERTHELESS, WITH THE THETA-E RIDGE AT 850MB AND
ASSOCIATED INSTABILITY LINING UP ALONG THE SOUTH DAKOTA BORDER, SOME
THUNDERSTORM DEVELOPMENT IS TO BE EXPECTED. THE STRONGER CVA AND
850-500MB QG-FORCING APPEARS IN THE PANHANDLE AT 06Z AND SPREADING INTO
CENTRAL AND NORTH CENTRAL NEBRASKA BY 12Z. SO WOULD GO WITH 20-30
PERCENT POP IN NORTH CENTRAL ZONES AND THE EASTERN PANHANDLE, I.E.,
NORTH AND WEST OF AN ONL-MHN-IML LINE.
TEMPERATURES TONIGHT SHOULD BE A LITTLE WARMER THAN THEY WERE LAST
NIGHT AS THE WIND BECOMES MORE SOUTHERLY. LOOKS LIKE M50S IN THE EASTERN
PANHANDLE TO L60S N. CENTRAL ARE A REASONABLE BET.
SECOND PERIOD AND BEYOND...
CVA WITH THE SHORT WAVE TROUGH MOVES OUT OF THE WESTERN THIRD OF
THE STATE BY SATURDAY EVENING AND CONTINUES IN THE CENTRAL PARTS UNTIL
06Z SUNDAY MORNING. LOW LEVEL (MEAN 900-800MB) MIXING RATIO THERE OF
9-11 G/KG IS PROBABLY ENOUGH MOISTURE TO PRODUCE SIGNIFICANT
PRECIPITATION. WITH LIS OF -4 TO -6 AND CAPE OF AROUND 2000, EXPECT
SCATTERED THUNDERSTORMS SOUTH AND EAST OF A VTN-OGA LINE SATURDAY AND
SATURDAY NIGHT. THUNDERSTORMS SHOULD END BY 06Z SUNDAY IN ALL BUT
EASTERN NEBRASKA.
THE 850MB TEMPERATURES ARE EXPECTED TO INCREASE ABOUT 2C FROM TODAY
TO SATURDAY EVENING AND LITTLE OR NO CHANGE BY SUNDAY. THICKNESS
INCREASES OF ABOUT 20-30M EACH DAY. WITH AT LEAST SCATTERED MID AND LOW
CLOUDS SATURDAY IN ALL BUT THE PANHANDLE...WARM ADVECTION SHOULD BE
TEMPERED. I EXPECT TEMPERATURES SATURDAY ABOUT THE SAME AS TODAYS OR A
COUPLE OF DEGREES F COOLER. SUNDAYS TEMPS ARE LIKELY TO BE A LITTLE
WARMER THAN TODAYS, SINCE SUBSIDENCE WITH NVA IS LIKELY TO KEEP CLOUDS
OUT.
SUGGESTED CCF
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECAST IS
CONTAINED WITHIN THE PRODUCT OMAZFPLBF.
LBF BU 058/087 060/091 060 49023
VTN BU 060/087 061/087 061 49232
OGA BU 058/088 060/091 060 49023
IML BU 060/088 062/091 062 49023
BBW BU 060/086 063/086 064 49023
ANW BU 062/085 063/087 064 49223
ONL BU 063/085 065/087 065 49223
EASTERN PANHANDLE
UU 055/090 057/093 058 49220
SPRINGERIn the hours before
Local storm report, Aug 14, 4:16 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
416 PM CDT FRI AUG 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM 18 NNE ATKINSON NE 1.75 INCH HAIL
08/14/98 HOLT
M. MUTCHLERLocal storm report, Aug 14, 4:16 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
416 PM CDT FRI AUG 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM 18 NNE ATKINSON NE 1.75 INCH HAIL
08/14/98 HOLT
M. MUTCHLERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 4:01 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 64 min |
| Aug 14, 4:32 PM CDT | Severe Thunderstorm Warning | LBF | Loup, Rock | 63 min |
| Aug 14, 4:54 PM CDT | Severe Thunderstorm Warning | LBF | Blaine | 61 min |
| Aug 14, 5:31 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 64 min |
| Aug 14, 5:35 PM CDT | Severe Thunderstorm Warning | LBF | Loup | 65 min |
| Aug 14, 5:55 PM CDT | Severe Thunderstorm Warning | LBF | Blaine | 45 min |
| Aug 14, 6:27 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.